Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 22, 2017Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 22, 2017, 1:05 AM CDT for Martin County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 1:05 AM CDT (06:05 UTC)
Expired
Jun 22, 2017, 1:45 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS83 KMPX 220605
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT THU JUN 22 2017

MNZ091-220645-
Martin-
105 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY 
THROUGH 145 AM CDT...

At 105 AM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Ceylon, Iowa Lake, Okamanpedan Lake, East Chain, Dunnell and Wilbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4350 9480 4359 9480 4360 9425 4350 9425
TIME...MOT...LOC 0605Z 271DEG 23KT 4353 9470 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 10:25 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 10:25 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1025 PM CDT Wed Jun 21 2017

.UPDATE...For 06z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jun 21 2017

Visible satellite shows very little cu this afternoon across the
vast majority of the area with the remnants of the morning MCS
maintaining mid level cloud cover across far southern Minnesota.
Chances for thunderstorms tonight will be focused in two areas,
although those probabilities have also decreased. One area will be
this evening over west central and possibly extending east into
central Minnesota by late evening. A line of cu has formed along
the cold front over North Dakota, which is progged to continue
pushing southeast tonight to southern Minnesota by Thursday
morning. A few storms may fire along it this evening in an
environment characterized by MUCAPE of 1000 J/kg before they
reach a much more stable airmass further east across Minnesota mid
evening. The other area will be across southeastern MN and into
central WI late this evening with the development of a LLJ. Given
where the nose of this LLJ is expected to be around 06Z tonight,
over southern WI, the most concentrated activity will be across
central and eastern WI - east of our CWA. Maintained chc PoPs for
both these areas, and a dry forecast from southwest to east
central MN. CAMs have consistently been showing this all day and
believe the global models are way too overdone with developing
convection locally, especially the GFS which shows widespread
precip occurring across southwestern MN this afternoon.

As the front sags south into South Dakota overnight, additional
storms may develop as it encounters deeper moisture. This activity
will spread east Thursday across central and southern MN behind
the front. Forecast soundings are quite stable behind the
boundary with poor lapse rates and a cool boundary layer. Further
south across southern MN, the close proximity to the EML and
deeper low level moisture/higher thetaE should allow for
widespread thunderstorms by afternoon. A few of them may become
severe with 50-60 kts in the mid levels, but the best probability
will be south of I-90 where the quasi-stationary front should be
for much of the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jun 21 2017

Overall the long term period will be cool and fairly quiet as we
will be under northwest flow with the main jet to our south.
Saturday will bring a chance for showers and isolated thunderstorms
with an upper level shortwave moving through the region.  A warming
trend appears to be on tap for early to middle of next week, which
could bring more thunderstorm chances to the region.

By tomorrow evening, the thunderstorm activity across our area will
be pushing to the east, with most of the area drying out in the
evening.  Storms could linger from south central Minnesota through
parts of west central Wisconsin.  A few of these could be strong but
the main severe threat looks to be in the short term period (during
the day).  All storms should be east of the forecast area by the
overnight period.

Behind this activity, the flow becomes northwesterly as the cold air
advection ensues from the northwest.  850H temps will fall during
the day Friday down to around 5 to 8 degrees C.  At the surface,
expect highs in the upper 60s to lower 70s.  The cool northwest flow
will continue through the weekend so highs will continue to be
cooler than normal right through the weekend.  On top of that, a
compact shortwave will move through Saturday and spark showers and
possible thunderstorms mainly during the afternoon.  Continued to
follow the GFS primarily for this evolution, but the ECMWF is slower
and slightly farther north with this wave.

The GFS and EC agree that the flow will become progressive next week
and shift the west coast ridge to the east, displacing the deep
longwave trough east of our area and beginning a warming trend into
the middle of the week as southwest flow develops.  With this, more
low chances for thunderstorms are sprinkled into the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1025 PM CDT Wed Jun 21 2017

Model preference is a combo of the HRRR and NAMnest models, which
feature a squeeze play of showers and thunderstorms moving into
the area overnight from eastern SD and northern IA. Both feature a
fairly rain morning for most of the sites, with embedded
thunderstorm potential as well. Afternoon convective
redevelopment (of stronger storms) still looks to be shifted
south/east of most TAF sites (with the exception of possibly
KEAU).  MVFR cigs/vsbys are possible with thunderstorms, and also
with/behind the frontal passage, but expect to be VFR by 00z
Friday. Winds shift to the northwest behind the front.

KMSP...
There is a small threat for thunder early in the period, but the
more widespread showers (with embedded thunder) holds off until
around/after 10z. The morning looks to have activity around
throughout, and then we scatter out during the mid afternoon.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.
Sun...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Jun 21, 10:05 AM CDT, 15 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1005 AM CDT Wed Jun 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1005 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this evening,
mainly across western and central Minnesota and western Wisconsin.
There is a Slight Risk of severe thunderstorms across the area,
with large hail the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms over the
southern third of the coverage area Thursday. The main threats
are large hail and damaging winds.

Isolated thunderstorms will be possible Saturday and Sunday
afternoons. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

In the hours before

Special weather statement, Jun 21, 11:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1155 PM CDT WED JUN 21 2017

MNZ091-092-220600-
Martin-Faribault-
1155 PM CDT WED JUN 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND MARTIN
COUNTIES THROUGH 100 AM CDT...

At 1154 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guckeen to near Alpha. Movement was
southeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Fairmont, Blue Earth, Winnebago, Sherburn, Trimont, Welcome, Elmore,
Ceylon, Bricelyn, Easton, Frost and Delavan.

This includes the following highways...
 Interstate 90 between mile markers 82 and 136.
 U.S. Highway 169 between mile markers 1 and 22.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4350 9485 4379 9486 4381 9395 4354 9364
      4350 9365
TIME...MOT...LOC 0454Z 292DEG 22KT 4368 9428 4367 9488

JPC
Local storm report, Jun 22, 12:19 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             WELCOME                 43.67N 94.62W
06/22/2017  E1.25 INCH       MARTIN             MN   LAW ENFORCEMENT

&&

LS
Local storm report, Jun 22, 12:26 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             3 WNW BLUE EARTH        43.67N 94.16W
06/22/2017  E0.88 INCH       FARIBAULT          MN   LAW ENFORCEMENT

&&

LS
Special weather statement, Jun 22, 12:32 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT THU JUN 22 2017

MNZ076>078-WIZ026-220630-
Le Sueur-Rice-Goodhue-Pepin-
1232 AM CDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LE
SUEUR...CENTRAL GOODHUE...CENTRAL RICE AND SOUTHWESTERN PEPIN
COUNTIES THROUGH 130 AM CDT...

At 1232 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lonsdale to near Pepin. Movement was
east at 10 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Faribault, Northfield, Cannon Falls, Montgomery, Dundas, Goodhue,
Stanton, Pepin, Nerstrand, Stockholm, Frontenac and Bridgewater.

This includes the following highways...
 Interstate 35 between mile markers 58 and 69.
 U.S. Highway 61 between mile markers 82 and 83.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4428 9383 4446 9353 4447 9305 4449 9304
      4455 9204 4441 9209 4445 9224 4445 9243
      4437 9243 4437 9254 4434 9255
TIME...MOT...LOC 0532Z 249DEG 11KT 4442 9340 4446 9208

JPC
Special weather statement, Jun 22, 12:46 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1246 AM CDT THU JUN 22 2017

MNZ041-042-220630-
Douglas-Todd-
1246 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS AND
SOUTHERN TODD COUNTIES THROUGH 130 AM CDT...

At 1245 AM CDT, a strong thunderstorm was located over Carlos, or
near Alexandria, moving east at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Alexandria, Long Prairie, Carlos, Swanville, Grey Eagle, Lake Osakis,
Little Sauk, Round Prairie, Miltona, Belle River, Nelson and Burtrum.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 115 and 117.
 U.S. Highway 71 between mile markers 172 and 188.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4597 9465 4591 9463 4589 9465 4578 9465
      4577 9491 4578 9506 4597 9541 4607 9534
TIME...MOT...LOC 0545Z 291DEG 41KT 4599 9531

JPC
Special weather statement, Jun 22, 1:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT THU JUN 22 2017

MNZ091-220645-
Martin-
105 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY
THROUGH 145 AM CDT...

At 105 AM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Ceylon, Iowa Lake, Okamanpedan Lake, East Chain, Dunnell and Wilbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4350 9480 4359 9480 4360 9425 4350 9425
TIME...MOT...LOC 0605Z 271DEG 23KT 4353 9470

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSevere Thunderstorm WarningMPXDouglas43 min
Jun 21, 8:00 PM CDTSpecial Weather StatementMPXDouglas45 min
Jun 21, 8:39 PM CDTSpecial Weather StatementMPXStearns66 min
Jun 21, 9:39 PM CDTSpecial Weather StatementMPXPope66 min
Jun 21, 11:49 PM CDTSpecial Weather StatementMPXTodd41 min
Jun 21, 11:55 PM CDTSpecial Weather StatementMPXFaribault, Martin65 min
Jun 21, 11:58 PM CDTSevere Thunderstorm WarningMPXMartin35 min
Jun 22, 12:08 AM CDTSevere Thunderstorm WarningMPXFaribault37 min
Jun 22, 12:32 AM CDTSpecial Weather StatementMPXGoodhue, Rice58 min
Jun 22, 12:46 AM CDTSpecial Weather StatementMPXTodd44 min
Jun 22, 12:54 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Jun 22, 4:50 AM CDTSevere Thunderstorm WarningMPXRedwood40 min
Jun 22, 6:35 AM CDTSpecial Weather StatementMPXBlue Earth55 min
Jun 22, 7:23 AM CDTSevere Thunderstorm WarningMPXRice, Steele37 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.